Discussions By Condition: Endocrine conditions

What could this be?

Posted In: Endocrine conditions 5 Replies
  • Posted By: Sunflower1
  • June 26, 2008
  • 09:42 PM

Hi there, I'm not sure if I'm posting in the right area but here goes.

My main worry is that over the last few months I've noticed more hair growth on my face (I'm female, aged 33). It started on my top lip but is now also all over my chin as well, it's fairly downy and not dark, although there are a few dark ones on my top lip. I've been having my top lip waxed but the hairs start to grow back in a few days and it's more or less all back within 2 weeks.

I've also noticed dark hairs sprouting in other places e.g. around my belly butten, a bit on my chest and the backs of my thighs. I'm so upset about it all, especially my face.

I started having IVF 2 years ago and then I had Prednisolone (steroids) 20mg per day from March to May 07 and again November 07 to January 08. I was expecting the hair growth to reverse within about 3 months but it has now been 6 months since I stopped so I now don't know if it's to do with the steroids.

I've had my hormones checked which have come back normal and am waiting for a dermatolgist appt in July. I'm just so worried that there is an underlying cause that hasn't been diagnosed and so worried that I'll have this excess hair for the rest of my life.

Can anyone advise? Can this be caused by having IVF / steroids or both? If it's because of this should the symtoms have gone within 6 months or can it take longer? Will the hair growth reverse in time?

Other things I've noticed:
- tired a lot of the time
- shorter menstrual cycles
- lighter mentrual cycles.

Any help or advice would be greatly appreciated.



Reply Flag this Discussion

5 Replies:

  • Have you been tested for PCOS?
    Gina1975 1 Replies Flag this Response
  • PCOS can cause these symptoms. But I also feel the IVF and steroid treatments are to blame...don't know if they will reverse or not...they could also lead you to have PCOS. What meds are you currently taking? Please, please consider finding a qualified Chinese herbalist and acupuncturist to help with your fertility problems. This form of medicine is extremely helpful for infertility - can't recommend this highly enough!!! Western IVF and fertility treatments are very invasive and add a huge amount of stress to the body. Please look for an Oriental Medical practitioner by visiting www.acufinder.com Best wishesDOM
    acuann 3,080 Replies Flag this Response
  • Thank you for your replies. I had a lap and dye 3 years ago and was told I have mild endometriosis. I've had numerous scans as part of the IVF and no-one has ever mentioned PCOS, although I was wondering whether it could be caused by having IVF? My hormone tests came back normal. The only meds I'm on now are Erythromycin - antibiotics for spots. I stopped all other meds back in January but carried on taking high dose folic acid, Vit B6 and Vit B12 until a couple of months ago. We've decided no more IVF and have moved onto adoption but I'm just so unhappy and paranoid about the hair growth. I'm paying to see a private dematologist in a couple of weeks - is this the right specialist to see, as this is who my GP referred me to? Thanks for any further advice. Sunflower1
    Sunflower1 1 Replies Flag this Response
  • Hairgrowth can not be reversed, no matter what the cause. If you had elevated levels of testesterone at one point that alone could be the cause. Even if the levels normalize, the hair stays with you for life. You have gotten many good suggestions from the others, but you might want to look into syndrome-x as well. If you google it you should find alot about it. Good luck, Kiera
    Anonymous 42,789 Replies Flag this Response
  • Yea, definitely sounds like it could be PCOS! Try asking your OB/GYN and watch for other symptoms...acne and weight gain. There is a blood test that you can get to test for this. If it is not PCOS, then it could be thyroid or just your geneology. You could try waxing or going to a spa and getting your hair removed permanently.
    Anonymous 42,789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?